Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 41, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 28, 2007, 2:19 PM EDT for Bedford County, Virginia. It was in force for 71 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2007, 2:19 PM EDT (18:19 UTC)
- Expired
- May 28, 2007, 3:30 PM EDT
- In force
- 71 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 2:57 PM EDT | TSTM WND DMG | 2 Ne Chamblissburg, VA | TREES DOWN ON DICKERSON MILL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 281820
SVRRNK
VAC019-515-281930-
/O.NEW.KRNK.SV.W.0041.070528T1819Z-070528T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT MON MAY 28 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 330 PM EDT
* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
STEWARTSVILLE...AND MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...
CHAMBLISSBURG...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3739 7976 3723 7983 3723 7979 3709 7943
3738 7931 3746 7968
$$
WP2 follow-up statements
000
WWUS51 KRNK 281853
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT MON MAY 28 2007
VAC019-515-281930-
/O.CON.KRNK.SV.W.0041.000000T0000Z-070528T1930Z/
CITY OF BEDFORD VA-BEDFORD VA-
253 PM EDT MON MAY 28 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR THE CITY OF BEDFORD... CENTRAL BEDFORD COUNTY...
AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CHAMBLISSBURG...OR ABOUT 6 MILES EAST OF
STEWARTSVILLE...MOVING EAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MONETA AND 7 MILES SOUTH OF THAXTON BY 305 PM EDT...
D-DAY MEMORIAL AND BEDFORD CITY BY 325 PM EDT...
6 MILES NORTH OF HUDDLESTON BY 330 PM EDT...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3739 7976 3723 7983 3723 7979 3709 7943
3738 7931 3746 7968
$$
WP000
WWUS51 KRNK 281929
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT MON MAY 28 2007
VAC019-515-281938-
/O.EXP.KRNK.SV.W.0041.000000T0000Z-070528T1930Z/
CITY OF BEDFORD VA-BEDFORD VA-
328 PM EDT MON MAY 28 2007
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD...CENTRAL
BEDFORD COUNTY EXPIRES AT 330 PM EDT...
AT 328 PM...WEATHER RADAR SHOWED THUNDERSTORMS WEAKENING OVER
CENTRAL BEDFORD COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING
IS ALLOWED TO EXPIRE AT 330 PM.
IF YOU LIVE IN THE CHAMBLISSBURG...STEWARTSVILLE AND BLUE RIDGE AREA
AND HAD WIND DAMAGE OR PENNY SIZED OR GREATER...PLEASE CONTACT THE
NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3
2 4.
LAT...LON 3739 7976 3723 7983 3723 7979 3709 7943
3738 7931 3746 7968
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:27 AM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 28, 10:27 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1027 AM EDT MON MAY 28 2007 .SYNOPSIS... AN UPR RDG OVER THE SE WILL BRIEFLY BREAK DOWN AND ALLOW A WEAK FRNT TO DROP INTO THE REGION. THE FRONT OR BNDRY WILL STALL OVER THE SOUTHERN APPS AS THE UPR RDG STRENGTHENS THRU THE END OF THE WEEK. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... MAINTAINING SCATTERED SHOWERS AND STORMS IN THE FCST TODAY AS A MODERATELY UNSTABLE ATMOSPHERE EXPECTED ACROSS THE AREA. 09Z SREFS SHOW A 90 PERCENT CHANCE OF BOTH -2 LIFTED INDEX AND 500 J/KG CAPE OVER CENTRAL VA BETWEEN 18Z AND 00Z. BUFKIT FCST SOUNDINGS ALSO MOST UNSTABLE OVER THE NORTHEASTERN HALF OF THE CWA WITH CAPES FCST TO 1500 J/KG AND LIS TO -4 AT LYH. BEST PWATS ALSO OVER THE NORTHERN CWA WITH 1.4 INCHES AT LYH WHICH IS SOMEWHAT ABOVE CLIMO NORMS. A WEAK PREFRONTAL TROUGH WAS ANALYZED ACROSS NC VA THIS MORNING WITH THE FRONTAL BNDRY STILL BACK IN PENNSYLVANIA. THUNDERSTORMS WILL LIEKLY FOCUS ALONG AND NEAR THE MTNS WHERE DIFFERENTIAL HEATING WILL BE A TRIGGER OR ALONG THIS WEAK BOUNDARY. SPC HAS A SLIGHT RISK OF SEVERE TSTMS OVER ABOUT THE NORTHEASTERN QUARTER OF THE CWA THIS AFTERNOON AND EVENING WITH INVERTED-V SOUNDINGS LEADING TO THE THREAT OF DAMAGING WINDS. TEMPERATURES WILL REMAIN QUITE WARM AGAIN TODAY WITH HIGHS APPROACHING DATE RECORDS. ROANOKE RECORD FOR TODAY IS 90 AND BLACKBSURG 87 BOTH SET IN 1955. && .SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY/... FRONT STALLS OVER THE COUNTY WARNING AREA THROUGH MIDWEEK AS THE UPPER RIDGE BUILDS BACK OVER THE EASTERN THIRD OF THE COUNTRY. UPR WINDS BECOME VERY LIGHT AND AFTERNOON HEATING LEADS TO DAILY CONVECTION. ANY STORMS THAT DEVELOP DURING THIS PERIOD WILL MOVE VERY SLOWLY CREATING A THREAT FOR ISOLATED TORRENTIAL RAINFALL. LOW LEVEL TEMPS REMAIN STEADY THROUGH THE PERIOD SO DAILY HI/LO TEMPS... OTHER THAN THOSE AFFECTED BY RAINFALL...WILL BE SIMILAR FROM DAY TO DAY. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... A NOTABLE SHIFT IN THE SYNOPTIC PATTERN IS ADVERTISED AS WE HEAD INTO NEXT WEEKEND. GUIDANCE HAS BEEN FLUCTUATING AS TO JUST HOW DEEP...HOW SLOW/FAST...AND HOW FAR SOUTH AN UPPER LEVEL LOW/TROUGH WILL PROGRESS OUT OF THE NORTHERN PLAINS STATES AND INTO THE CENTRAL OR NORTHERN APPALACHIANS. BUT WITH ALL SOLUTIONS PRESENTED...FOR OUR AREA THIS WILL MEAN AN INCREASED CHANCE OF SHOWERS AND STORMS...AND ALSO BETTER COVERAGE OVER THE REGION...ESPECIALLY ON SATURDAY AND SUNDAY. WE WILL ALSO EXPERIENCE A TREND TOWARDS SLIGHTLY COOLER WEATHER. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... FOR TODAY THROUGH TUESDAY...A COLD FRONT WILL APPROACH THE REGION LATE TODAY...WITH A SOUTHWARD PUSH EAST OF THE MTNS MONDAY NIGHT TO PROBABLY REACH THE LYH AND ROA AREAS BEFORE STALLING TUESDAY MORNING. THERE WILL BE AN INCREASED CHANCE FOR MVFR AFTERNOON AND EVENING THUNDERSTORMS TO MOUNTAIN AREAS MONDAY WITH SCATTERED AFT AND EVE STORMS IN THE BLF AND LWB AREAS. ON TUESDAY...THERE WILL BE AN INCREASED CHANCE OF AFT/EVE STORMS NEAR THE FRONT...WHICH WOULD BE MORE LIKELY TO AFFECT ROA AND LYH. MVFR FOG IN A SPOTS TNGT...BUT LIKELY IFR AT LWB AND WHERE IT RAINS LATER TODAY. WEDNESDAY AND THURSDAY...VFR CONDITIONS WILL PREVAIL WITH ONLY ISOLATED MVFR CONVECTION EXPECTED IN A WARM MOIST AIRMASS UNDER A BUILDING UPPER RIDGE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JS NEAR TERM...PC SHORT TERM...JS LONG TERM...DS AVIATION...JS/PC
Hazardous weather outlook, May 28, 3:58 AM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 358 AM EDT MON MAY 28 2007 NCZ001>006-018>020-VAZ007-009-015-290800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-GRAYSON- 358 AM EDT MON MAY 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>045-290800- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 358 AM EDT MON MAY 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHWEST VIRGINIA THIS AFTERNOON. MODERATE INSTABILITY AND UPPER LEVEL WINDS MAY LEAD TO A FEW OF THESE STORMS BECOMING SEVERE WITH DAMAGING WINDS. THE THREAT OF SEVERE WEATHER INCREASES SLIGHTLY NORTH AND EAST OF ROANOKE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 1:43 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 143 PM EDT MON MAY 28 2007 VAZ022-281830- ROANOKE VA- 143 PM EDT MON MAY 28 2007 AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SALEM CITY...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROANOKE AIRPORT AT 210 PM EDT... HOLLINS AT 220 PM EDT...ROANOKE...CAVE SPRING AT 230 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PC
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 60 min |
| May 28, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 47 min |
| May 28, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 76 min |
| May 28, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd | 77 min |
| May 28, 4:38 PM EDT | Flash Flood Warning | RNK | Carroll | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.